Nebraska, 2013

Blizzard and Winter Weather in Nebraska, March 9 to 10, 2013

March 9 to 10, 2013 · NWS GID · 12 events in 12 counties and zones

The second official blizzard of the season in South Central Nebraska pounded much of the southeast half of the area on this Sunday, dropping generally 3-9 inches of snow whipped by strong sustained north-northwest winds of 25-35 MPH that frequently gusted over 40 MPH. The vast majority of snow focused east of a line from near Fullerton-Hastings-Franklin, with the heart of the worst blizzard…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The second official blizzard of the season in South Central Nebraska pounded much of the southeast half of the area on this Sunday, dropping generally 3-9 inches of snow whipped by strong sustained north-northwest winds of 25-35 MPH that frequently gusted over 40 MPH. The vast majority of snow focused east of a line from near Fullerton-Hastings-Franklin, with the heart of the worst blizzard conditions centered through Hamilton, York, Clay, Fillmore, Nuckolls and Thayer counties. Interstate 80 was closed for several hours from Grand Island to Lincoln. In sharp contrast, and thanks to an extremely sharp divide in snow bands, most locations west of the Fullerton-Hastings-Franklin line hardly observed any snow at all. Snow first started falling in southwest-to-northeast bands around midnight, after transitioning from a rain/sleet mix that fell on the evening of the 9th. By sunrise, 1-3 inches had fallen across much of the affected area, with higher amounts to around 5 inches reported near Superior. Blizzard conditions with visibility of around 1/4 mile or less were present from the start in many areas, as Hastings airport measured one of the highest known wind gusts of the event at 54 MPH around 5 AM CDT. By the mid-morning hours, conditions had further deteriorated as a particularly intense snow band roughly 20 miles wide persisted along an axis from York to Nuckolls counties. By the early-mid afternoon hours, banding was not quite as intense, but a broad area of light to moderate snow continued. During the late afternoon and evening hours, falling snow tapered off to flurries and eventually ended from west to east. However, at least minor blowing snow issues continued well into the night as sustained winds slowly eased below 20 MPH.

Per NWS cooperative observers, a few of the highest storm-total snow amounts included 9 near Shickley, 8.1 near Superior, 8 at Geneva and 6 in or near Aurora, Bruning and Hubbell. A bit farther west, both Hastings and Grand Island set or tied daily snowfall records for March 10th with 5.3 and 3.5, respectively. As evidence of the sharp west edge of the snowfall area, places such as Kearney airport and Minden only reported 0.2 and a non-measurable trace, respectively. On the synoptic scale aloft, this event was powered by the passage of a highly amplified and slightly positively tilted mid-upper trough that slowly lumbered across the Central United States. At 700 millibars, the heaviest snow bands concentrated under a pronounced deformation zone on the northwest periphery of a closed low/vort max that tracked from southwest Kansas on the evening of the 9th to southern Iowa by late evening on the 10th. At mid-afternoon on the 10th, surface maps confirmed that strong north winds and blizzard conditions were promoted by a tight pressure gradient between a 1004 millibar low over north central Missouri and a 1022 millibar ridge extending southward into northwest Nebraska. Enhancing the March misery across the local area were temperatures averaging in the low-mid 20s, yielding wind chill values generally 4-12 degrees above zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 9, 10:56 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 9, 10:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1056 PM CST SAT MAR 9 2013

.UPDATE...
ISSUED AT 1051PM CST SAT MAR 9 2013

SNOW BANDS HAVE BEEN SLOW TO DEVELOP THIS EVENING AND HAVE BACKED
OFF SNOW AMOUNTS FOR THE FIRST PART OF THE NIGHT. THE RAP/GFS
SUGGEST SOME LOWER SNOWFALL ACCUMULATIONS WHEREAS THE NAM REMAINS
AGGRESSIVE WITH THE BANDS. WILL NEED TO MONITOR TRENDS FOR FINAL
PLACEMENT OF SNOW BANDS. WINTER WEATHER ADVISORY ALSO UPDATED TO
INCLUDE A PERIOD OF SLEET PRECEDING THE SNOW.

UPDATE ISSUED AT 946 PM CST SAT MAR 9 2013

UPDATED SENT TO INCLUDE SOME SLEET ALONG MID LEVEL FRONT WHICH
WILL PRECEDE SNOW DEVELOPMENT TONIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 410 PM CST SAT MAR 9 2013

NEEDLESS TO SAY...A VERY COMPLEX WEATHER SITUATION WILL CONTINUE
TO UNFOLD ACROSS THE CWA DURING THE NEXT 24 HOURS...WITH EARLY
CONCERNS FOR STRONG/MARGINALLY SEVERE CONVECTION TRANSITIONING TO
THE POTENTIAL FOR NEAR-BLIZZARD TO BLIZZARD CONDITIONS TONIGHT
INTO SUNDAY. MAIN CHANGES FROM OVERNIGHT FORECAST INCLUDE TO
CONVERT A FEW MORE COUNTIES INTO THE BLIZZARD WARNING...PUT THE
FAR SOUTHEAST COUNTIES IN A WINTER WEATHER ADVISORY...AND ALSO TO
EXTEND ALL HEADLINES WELL INTO THE MID-MORNING OR EARLY AFTERNOON
HOURS ON SUNDAY...AS THIS SYSTEM CLEARLY LOOKS SLOWER TO DEPART
NOW.

21Z OBJECTIVE SURFACE ANALYSIS PLACES AN ELONGATED 998MB LOW FROM
THE OK PANHANDLE NORTHEASTWARD INTO NORTH CENTRAL KANSAS. A SHARP
COLD FRONT EXTENDS NORTHEAST AND SOUTHWEST FROM THIS LOW...ROUGHLY
EXTENDING FROM FRANKLIN-HASTINGS-FULLERTON ACROSS THE CWA. AS IS
OFTEN THE CASE...THIS FRONT HAS SLAMMED INTO THE CWA AT LEAST A
FEW HOURS FASTER THAN EARLIER THOUGHT...AND HAVE MADE SEVERAL SHORT
TERM UPDATES TODAY TO TRY STAYING UP WITH THE CURVE REGARDING
RAPIDLY FALLING POST-FRONTAL TEMPS AND THE ONSET OF STRONG
POST-FRONTAL WINDS FLIRTING WITH SUSTAINED 30 MPH AT TIMES. AHEAD
OF THE FRONT...ITS A MUCH DIFFERENT WORLD WHERE TEMPS HAVE RISEN
WELL INTO THE 60S AND DEWPOINTS ARE INTO THE LOW 50S.
ALOFT...WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA DEPICT A
VIGOROUS MID LEVEL SHORTWAVE TROUGH/VORT MAX TRANSITIONING SLOWLY
EAST-NORTHEAST ACROSS THE KS/CO/OK BORDER AREA. SO FAR THIS
AFTERNOON...THUNDERSTORMS HAVE BEEN CONFINED TO A NARROW CORRIDOR
ALONG/JUST BEHIND THE INVADING COLD FRONT...AND AT LEAST THUS FAR
HAVE NOT REACHED SEVERE LEVELS DUE IN PART TO BEING QUICKLY
UNDERCUT BY THE LOW LEVEL FRONTAL ZONE.

FOR THIS EVENING/TONIGHT...THE BIG PICTURE INVOLVES THE
AFOREMENTIONED VORT MAX INTENSIFYING/CLOSING OFF AS IT BECOMES
CENTERED OVER CENTRAL/NORTH CENTRAL KS BY SUNRISE SUNDAY
MORNING...WITH THIS STRENGTHENING OCCURRING IN RESPONSE TO
INCREASING DIFFLUENCE WITHIN THE EXIT REGION OF A POWERFUL
SOUTHERN PLAINS UPPER JET. THROUGH ROUGHLY 9 PM THIS EVENING...THE
ONGOING NARROW LINES/POSSIBLE EVENTUAL CLUSTER OF THUNDERSTORMS
WITHIN THE SOUTHEAST 1/2 OF THE CWA WILL REMAIN THE MAIN
CONCERN...AS ACCUMULATING SNOW REMAINS OFF TO OUR WEST FOR SEVERAL
MORE HOURS. WITH LATEST MESO-ANALYSIS INDICATING 500 UP TO
POSSIBLY 1000 J/KG OF SURFACE-BASE CAPE...AND DEEP LAYER SHEAR
AVERAGING 60+ KNOTS...A FEW STRONG TO MARGINALLY SEVERE STORMS
CANNOT BE RULED OUT...ESPECIALLY WITH ANY STORM THAN CAN FORM
SLIGHTLY AHEAD OF THE RAPIDLY SURGING FRONT BEFORE IT GETS
UNDERCUT IN THE LOW LEVELS. WILL MAINTAIN A SLIGHT CHANCE OF BRIEF
TORNADO WORDING IN THE HWO..BUT LACK OF A PRONOUNCED EASTERLY LOW
LEVEL WIND COMPONENT NEAR THE NORTHEAST EDGE OF THE SURFACE LOW IS
MAKING EVEN A BRIEF TORNADO SEEM LESS AND LESS LIKELY. BY 9PM OR
SO...THE VAST MAJORITY OF THE CWA SHOULD BE CLEAR OF THUNDERSTORMS
EXCEPT MAYBE THE FAR SOUTHEAST FEW COUNTIES. AS A
RESULT...ATTENTION WILL FINALLY TURN TO THE WINTRY SIDE OF THIS
SYSTEM. FOR AT LEAST THE NEXT FEW HOURS...IT LOOKS LIKE LIKE MUCH
OF THE WESTERN 1/2 OF THE CWA WILL REMAIN SNOW-FREE...BEFORE A
FAIRLY PRONOUNCED ZONE OF MID LEVEL FRONTOGENESIS MOVES IN FROM
THE WEST...AND SETS UP AN INCREASINGLY ORGANIZED DEFORMATION SNOW
BAND. KEPT HEADLINES AS SIMPLE AS POSSIBLE WITH A 9 PM START TIME
ON THE BLIZZARD WARNING ACROSS THE NORTHWEST 2/3 OF OUR CWA...AND
A MIDNIGHT START TIME WITH THE ADVISORY NOW COVERING ALL OF OUR
SOUTHEAST. HOWEVER...IT MAY TAKE AT LEAST A FEW HOURS BEYOND THE
STARTING TIMES FOR SNOW TO REACH ALL AREAS WITHIN THE HEADLINES.
ONE OF THE MOST CHALLENGING ASPECTS OF THIS EVENT IS THAT SNOW
WILL LIKELY FOCUS IN ONE OR MORE NARROW BANDS...THAT GRADUALLY RE-
FOCUS EAST-SOUTHEAST WITH TIME. AS A RESULT...CONFIDENCE IN
AMOUNTS IS NOT OVERLY HIGH...BUT WILL CALL FOR A GENERIC 3-5
INCHES ACROSS MUCH OF THE NORTHWEST 2/3 OF THE CWA BY
SUNRISE...WITH PLENTY OF LOCAL VARIATIONS EXPECTED...INCLUDING
SOME PLACES THAT COULD FALL WELL SHORT OF 3 INCHES. OBVIOUSLY THE
BLIZZARD/ADVISORY HEADLINES ARE DRIVEN MORE BY STRONG WINDS AND
RESULTANT VISIBILITY PROBLEMS TO LESS THAN 1/4 MILE AT
TIMES...VERSUS RAW SNOW ACCUMULATION. BASED ON CONSENSUS OF
HEAVIEST SNOW BANDS FOCUSING ACROSS THE NORTHWEST 2/3 OF THE
CWA... OPTED NOT TO EXTEND BLIZZARD HEADLINES ANY FARTHER
SOUTHEAST AT THIS TIME. UNDER A CORRIDOR OF AT LEAST 50-55KT
NORTHERLY WINDS AT 850MB...STRONG SURFACE WINDS AVERAGING 25-35
MPH WITH GUSTS 40-45 MPH WILL PERSIST THROUGH THE NIGHT.

FOR THE DAYLIGHT HOURS SUNDAY...CONSENSUS OF VARIOUS MODELS KEEPS
ACCUMULATING SNOW GOING SEVERAL HOURS LONGER THAN PREVIOUS
FORECAST...AND THUS HAVE EXTENDED BLIZZARD HEADLINES TO 15Z...AND
THE ADVISORY IN SOUTHEAST COUNTIES THROUGH 18Z. THIS MAY NOT EVEN
BE LONG ENOUGH...BUT ITS A START AND LATER SHIFTS CAN EXTEND
FARTHER IF NECESSARY. LATER SHIFTS CAN ALSO ASSESS THE MAGNITUDE
OF VISIBILITY RESTRICTIONS...AND IT MAY BE THE CASE THAT PARTS OF
THE BLIZZARD WARNING MAY EVENTUALLY BE DOWNGRADED/REPLACED WITH A
WINTER WEATHER ADVISORY. BY MID-AFTERNOON THE CENTER OF THE MID
LEVEL VORT MAX WILL BE PULLING OUT NEAR THE NE/KS/MO BORDER
AREA...AND HAVE RAPIDLY DECREASING POPS THROUGH THE AFTERNOON
HOURS. EVEN IF WINTER HEADLINES ARE ALLOWED TO EXPIRE BY
NOON...ITS LOOKING VERY LIKELY THAT A PLAIN-OLD WIND ADVISORY MAY
BE NEEDED THROUGH MID-LATE AFTERNOON AS SUSTAINED SPEEDS CONTINUE
TO CHECK IN RIGHT AROUND 30 MPH. NEEDLESS TO SAY...TEMPS SUNDAY
WILL ESSENTIALLY GO NOWHERE...AND ONLY HAVE HIGH TEMPS UPPER 20S
TO LOW 30S MOST AREAS...ACCOMPANIED BY WIND CHILL READINGS ROUGHLY
BETWEEN 8-16 DEGREES FOR MUCH OF THE DAY. AS FOR POST-SUNRISE SNOW
ACCUMULATIONS...HAVE PAINTED 1-2 INCHES MAINLY ALONG/EAST OF
HIGHWAY 281...WITH ONLY AROUND A HALF INCH FARTHER WEST. AS STATED
EARLIER...STORM TOTAL SNOW AMOUNTS ARE GENERALLY BEING ADVERTISED
IN THE 2-5 INCH RANGE FOR THE MAJORITY OF THE AREA...BUT
CONFIDENCE IN EXACT PLACEMENT IS LOW...AS THE YET-TO-BE-DETERMINED
DETAILS OF LOCALIZED BANDING WILL LIKELY ALLOW SOME AREAS TO FALL
SHORT OF EXPECTATIONS...AND MAYBE A FEW LIMITED SPOTS TO THREATEN
6+ INCHES. EVEN THIS CLOSE TO THE EVENT...UNCERTAINTIES ARE
HIGHER THAN USUAL REGARDING SNOW AMOUNTS. HOWEVER...THE STRONG
NORTH WINDS ARE NOT IN DOUBT...SO POOR VISIBILITIES AND AT LEAST
MINOR DRIFTING WILL ALMOST CERTAINLY BE AN ISSUE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 410 PM CST SAT MAR 9 2013

AFTER THIS STORM SYSTEM EXISTS THE AREA...WE EXPECT DRY CONDITIONS
WITH WARMING TEMPERATURES AS WE HEAD THROUGH THE REMAINDER OF THE
WEEK.

SUNDAY EVENING THROUGH SUNDAY NIGHT...THE STORM SYSTEM HAS BEEN
SLOWING DOWN...BUT MODEL CONSENSUS CONTINUES TO HAVE ALL OF THE SNOW
OUT OF OUR AREA BY SUNDAY EVENING. THEREFORE...WILL CONTINUE WITH A
DRY FORECAST ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.
IT WILL REMAIN BREEZY EARLY SUNDAY EVENING WITH A NORTH NORTHWEST
WIND AROUND 20 MPH AND GUSTS TO AROUND 30. HOWEVER...THE WIND WILL
QUICKLY DIE DOWN BY MID TO LATE EVENING TO AROUND 10 MPH.

MONDAY...WARMER AIR PUSHES BACK IN ALOFT AND SFC WINDS WILL
PRIMARILY BE OUT OF THE WEST. FRESH SNOW COVER WILL TRY TO KEEP
TEMPERATURES DOWN...BUT A WARM MARCH SUN SHOULD HELP ALL AREAS CLIMB
ABOVE FREEZING TO BEGIN THE MELTING. WILL BE CALLING FOR HIGH
TEMPERATURES A LITTLE BELOW GUIDANCE GIVEN THE FRESH SNOW COVER.

MONDAY NIGHT INTO TUESDAY...A SHORT WAVE CANADIAN CLIPPER WILL PASS
TO OUR NORTHEAST BUT SEND A COLD FRONT/SFC TROUGH THROUGH OUR
FORECAST AREA MONDAY NIGHT. 850MB TEMPERATURES FALL AND THERE SHOULD
BE A FEW MORE CLOUDS AROUND ON TUESDAY. HOWEVER...THERE WILL STILL
BE GOOD MIXING BEHIND THE FRONT...WHICH WILL ALLOW SFC HIGH
TEMPERATURES TO BE A FEW DEGREES WARMER THAN ON MONDAY. WILL
CONTINUE TO GO BELOW GUIDANCE DUE TO EXPECTED SNOW COVER.

WEDNESDAY THROUGH FRIDAY...WEAK UPPER LEVEL RIDGING ACROSS THE
WESTERN CONUS WILL RESULT IN A MODERATING NORTHWEST FLOW REGIME
ACROSS THE CENTRAL PLAINS. IT IS DIFFICULT TO DETERMINE AT THIS TIME
HOW LONG WE WILL KEEP THE SNOW COVER...BUT EXPECT MOST IF NOT ALL OF
THE SNOW SHOULD MELT AWAY BY MID TO LATE WEEK WITH HIGHS IN THE 50S
AND 60S.

SATURDAY...SOME FORECAST MODELS SHOW A WEAK SHORT WAVE TRACKING
THROUGH OUR FORECAST AREA WITHIN THE NORTHWEST FLOW PATTERN.
HOWEVER...THIS IS A RATHER WEAK WAVE AND CONFIDENCE IS NOT HIGH
ENOUGH TO INTRODUCE A CHANCE OF RAIN AT THIS TIME. THEREFORE...WILL
CONTINUE TO GO WITH A DRY FORECAST FOR NOW...BUT RAIN MAY EVENTUALLY
BE ADDED AT SOME POINT DOWN THE ROAD DEPENDING ON FUTURE MODEL
TRENDS. HIGHS ON SATURDAY MAY STILL BE IN THE 50S AND 60S...BUT
CONFIDENCE ON TEMPERATURES IS LESS THAN AVERAGE DUE TO THE
POSSIBILITY OF THAT SHORT WAVE IN THE REGION.

&&

.AVIATION...(FOR THE 06Z TAF THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1050 PM CST SAT MAR 9 2013

SNOW BANDS ACROSS WESTERN NEBRASKA ARE EXPECTED DEVELOP ACROSS
SOUTH CENTRAL NEBRASKA DURING THE OVERNIGHT TIME FRAME AND
CONTINUE DURING THE MORNING HOURS ON SUNDAY...BEFORE TAPERING OFF
SUNDAY AFTN. THE SNOW COMBINED WITH WINDS WILL CREATE AREAS OF
BLOWING SNOW AND REDUCED VSBYS. MVFR CIGS ARE EXPECTED TO LOWER TO
IFR/LIFR BY DAYBREAK...THEN IMPROVE SUNDAY AFTN AS SYSTEM DEPARTS.
SNOWFALL AMOUNTS WILL BE DEPENDENT UPON WHERE SNOW BANDS SET UP
WITH ACCUMULATING SNOWFALL EXPECTED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING UNTIL 10 AM CDT SUNDAY FOR NEZ039>041-046>049-
     060>063-072>076-082>084.

     WINTER WEATHER ADVISORY UNTIL 1 PM CDT SUNDAY FOR NEZ064-077-
     085>087.

KS...BLIZZARD WARNING UNTIL 10 AM CDT SUNDAY FOR KSZ005-017.

     WINTER WEATHER ADVISORY UNTIL 1 PM CDT SUNDAY FOR KSZ006-007-018-
     019.

&&

UPDATE...FAY
SHORT TERM...PFANNKUCH
LONG TERM...WESELY
AVIATION...FAY
Hazardous weather outlook, Mar 9, 9:42 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
942 PM CST SAT MAR 9 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
942 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SNOW WILL DEVELOP DURING THE NIGHT AND WILL BECOME HEAVY AT
TIMES. THE SNOW MAY BE PRECEDED BY A PERIOD OF SLEET. DUE TO THE
COMBINATION OF SNOW AND STRONG NORTH WINDS...A BLIZZARD WARNING
AND WINTER WEATHER ADVISORY ARE IN EFFECT ACROSS MOST OF THE
OUTLOOK AREA. PLEASE REFER TO THE LATEST BLIZZARD WARNING AND
WINTER WEATHER ADVISORY MESSAGES FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ACCUMULATING SNOW AND STRONG NORTH WINDS WILL CONTINUE THROUGH
AT LEAST SUNDAY MORNING. A BLIZZARD WARNING AND WINTER WEATHER
ADVISORY REMAIN IN EFFECT DURING THIS TIME. PLEASE REFER TO THE
LATEST BLIZZARD WARNING AND WINTER WEATHER ADVISORY MESSAGES FOR
ADDITIONAL INFORMATION. EVEN AFTER SNOW ENDS...STRONG NORTH WINDS
OF 25 TO 30 MPH WITH GUSTS TO AROUND 40 MPH WILL PERSIST THROUGH
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Mar 9, 5:38 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CST SAT MAR 9 2013

KSZ007-018-019-100015-
JEWELL KS-MITCHELL KS-OSBORNE KS-
538 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEWELL...NORTHERN
MITCHELL AND NORTHEASTERN OSBORNE COUNTIES UNTIL 615 PM CST...

AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM IONIA TO 6 MILES
NORTH OF TIPTON...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BELOIT...
  IONIA...
  GLEN ELDER...
  MANKATO...
  JEWELL...
  MONTROSE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3936 9856 3957 9852 3957 9850 3979 9847
      3987 9805 3942 9805
TIME...MOT...LOC 2339Z 253DEG 32KT 3966 9838 3944 9845
Special weather statement, Mar 9, 5:42 PM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
542 PM CST SAT MAR 9 2013

KSZ007-100000-
JEWELL KS-
542 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEWELL COUNTY UNTIL
600 PM CST...

AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESBON...OR 33 MILES NORTHWEST OF BELOIT...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN JEWELL COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3977 9849 4000 9849 4000 9812 3984 9811
TIME...MOT...LOC 2342Z 213DEG 35KT 3994 9837
Local storm report, Mar 9, 5:46 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
546 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             6 N ESBON               39.91N 98.43W
03/09/2013  E0.88 INCH       JEWELL             KS   TRAINED SPOTTER

&&

PFANNKUCH
Special weather statement, Mar 9, 6:15 PM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CST SAT MAR 9 2013

KSZ007-019-100045-
JEWELL KS-MITCHELL KS-
615 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEWELL AND NORTHERN
MITCHELL COUNTIES UNTIL 645 PM CST...

AT 609 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM IONIA TO GLEN
ELDER...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BELOIT...
  JEWELL...
  MONTROSE...
  RANDALL...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3958 9836 3960 9837 3975 9835 3975 9834
      3982 9803 3947 9804 3945 9836
TIME...MOT...LOC 0015Z 260DEG 22KT 3966 9825 3949 9828

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 blizzard, 3 winter weather. Local standard time, as filed.

Blizzard, Webster

When
March 9, 11:00 PM CST to March 10, 3:00 PM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Blizzard, Adams

When
March 9, 11:00 PM CST to March 10, 3:00 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Blizzard, Clay

When
March 9, 11:00 PM CST to March 10, 3:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
March 9, 11:00 PM CST to March 10, 3:00 PM CST
Where
Hamilton forecast zone
Reported by
ASOS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Blizzard, Polk

When
March 9, 11:00 PM CST to March 10, 3:00 PM CST
Where
Polk forecast zone
Reported by
ASOS
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Blizzard, York

When
March 9, 11:00 PM CST to March 10, 3:00 PM CST
Where
York forecast zone
Reported by
ASOS
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Winter Weather, Nance

When
March 9, 11:00 PM CST to March 10, 3:00 PM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Winter Weather, Merrick

When
March 9, 11:00 PM CST to March 10, 3:00 PM CST
Where
Merrick forecast zone
Reported by
COOP Observer
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
March 9, 11:00 PM CST to March 10, 12:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Blizzard, Nuckolls

When
March 10, 5:00 AM CST to 3:00 PM CST
Where
Nuckolls forecast zone
Reported by
ASOS
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Blizzard, Fillmore

When
March 10, 5:00 AM CST to 3:00 PM CST
Where
Fillmore forecast zone
Reported by
ASOS
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Blizzard, Thayer

When
March 10, 5:00 AM CST to 3:00 PM CST
Where
Thayer forecast zone
Reported by
ASOS
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439004, 439005, 439007, 439008, 439009, 439010, 439013, 439014, 439015, 439006, 439011, 439012.